Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 135, NWS Midland/Odessa, TX

June 10, 2018Pecos County, Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 10, 2018, 3:55 PM CDT for Pecos County, Terrell County, Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2018, 3:55 PM CDT (20:55 UTC)
Expired
Jun 10, 2018, 5:00 PM CDT
In force
65 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Pecos County, TX, Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 175 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 8.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2018-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 569 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2018-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
569 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

771 
WUUS54 KMAF 102055
SVRMAF
TXC371-443-102200-
/O.NEW.KMAF.SV.W.0135.180610T2055Z-180610T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
355 PM CDT SUN JUN 10 2018

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  South central Pecos County in southwestern Texas...
  North central Terrell County in southwestern Texas...

* Until 500 PM CDT.

* At 355 PM CDT, a severe thunderstorm was located 21 miles northeast
  of Sanderson, moving east at 10 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  south central Pecos and north central Terrell Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3034 10246 3051 10223 3049 10189 3016 10209
TIME...MOT...LOC 2055Z 288DEG 9KT 3042 10225 

HAIL...1.25IN
WIND...60MPH
 
$$

24
1 follow-up statement
013 
WWUS54 KMAF 102132
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
432 PM CDT SUN JUN 10 2018

TXC371-102141-
/O.CAN.KMAF.SV.W.0135.000000T0000Z-180610T2200Z/
Pecos TX-
432 PM CDT SUN JUN 10 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PECOS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3033 10233 3051 10219 3049 10189 3016 10209
      3024 10225
TIME...MOT...LOC 2131Z 324DEG 13KT 3031 10217 

$$

TXC443-102200-
/O.CON.KMAF.SV.W.0135.000000T0000Z-180610T2200Z/
Terrell TX-
432 PM CDT SUN JUN 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTH CENTRAL TERRELL COUNTY...

At 431 PM CDT, a severe thunderstorm was located 18 miles northeast
of Sanderson, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of north
central Terrell County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3033 10233 3051 10219 3049 10189 3016 10209
      3024 10225
TIME...MOT...LOC 2131Z 324DEG 13KT 3031 10217 

HAIL...1.25IN
WIND...60MPH
 
$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:00 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 10, 2:00 PM CDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
200 PM CDT Sun Jun 10 2018

.DISCUSSION...
A slow moving shrtwv trof located to west has weak mid-level wind
fields, but has aided in cooler mid-level temps. LR's east of the
shrtwv trof are not very steep (7~C/KM). Meanwhile there are some
discrepancies with the NAM12. Forecast sounding for MAF (97/57)
shows little CINH at 21Z while other NAM12 data shows substantial SB
CINH to limit initiation. High resolution model data does show
storms developing across the nrn CWFA and Lower Trans Pecos this PM.
Even the NAM NEST 4km is still not too aggressive, it does show a few
storms across PB initiating around 00Z and from the east side of
Davis Mtns then into Lower Trans Pecos 21-22Z. Low-level moisture
gradient is attempting to tighten up some, diffuse dryline at
best. Still we tend to like the set up with the slow moving shrtwv
trof/strong surface heating in advance of shrtwv trof and weakly
inhibited environment at max heating. If storms do develop,
outflow could be the key for additional storms to initiate
increasing coverage. Some strong to severe storms would be
possible.

In wake of the slow moving shrtwv trof mid-level ridging will build
to the west on Monday as a weak cold front remains to just north and
dissipates. Dry air will expand east Monday, mostly due to mixing of
dry air aloft since there is really little wind aloft and no
substantial low-level westerly wind to mix out and push dry air
east. It will be impactful though, if dry air does push farther
east, like ECMWF indicates, it will be very hot much farther east.
NAM12/GFS are less aggressive with eastward extent of dry air and
farther nw with surface low, thus the s-se wind is better maintained.
As it is now 85h temp of 31C on NAM12 gives a high about 104 at
MAF and 34C at CNM gives around 106, near advisory levels in few
places and will let later shift make decision on NPW. Tue dry air
retreats west with broad surface low across wrn NM maintaining se
winds across CWFA. More of the same on Wed and temps will cool
off much closer to normal. With upslope flow/moisture isold
diurnal SHRA/TSRA will be possible in the Davis/GDP Mtns on Tue
PM. The mid-level ridge axis will remain to the n probably thru
Fri and the deep easterly flow does keep temps in check, mostly
M90s. Thereafter a mid-level trof will be dropping thru the
intermountain west with the mid- level ridge possibly setting up
farther east. If so mid-level flow could tap into Pacific moisture
increasing the chance for rain?

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     74 102  74  98 /  20  10   0   0
Carlsbad                       67 106  69 101 /  10   0   0  10
Dryden                         74 101  75  98 /  20  10   0  10
Fort Stockton                  73 103  73  97 /  20  10   0  10
Guadalupe Pass                 69  99  72  95 /  10   0   0  10
Hobbs                          66 101  68  98 /  10   0  10   0
Marfa                          62  98  63  94 /  20  10  10  10
Midland Intl Airport           73 105  74  98 /  20  10   0   0
Odessa                         74 105  75  98 /  20  10   0   0
Wink                           71 106  74 101 /  20   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Jun 10, 1:42 PM CDT, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
142 PM CDT Sun Jun 10 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
142 PM CDT Sun Jun 10 2018 /1242 PM MDT Sun Jun 10 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Scattered storms will be possible today, with the highest chances
from the Big Bend to the western Permian Basin this afternoon and
evening. A few storms could become severe with large hail and strong
winds the primary threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Jun 10, 1:45 PM CDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
145 PM CDT SUN JUN 10 2018

TXZ075-101930-
Pecos TX-
145 PM CDT SUN JUN 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 230 PM
CDT...

At 145 PM CDT, Doppler radar was tracking a strong thunderstorm 26
miles southeast of Fort Stockton, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Pecos
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3047 10281 3063 10278 3081 10266 3087 10241
      3042 10241
TIME...MOT...LOC 1845Z 261DEG 15KT 3054 10270

24
Special weather statement, Jun 10, 2:31 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
231 PM CDT SUN JUN 10 2018

TXZ075-082-102015-
Pecos TX-Terrell TX-
231 PM CDT SUN JUN 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PECOS AND NORTH
CENTRAL TERRELL COUNTIES UNTIL 315 PM CDT...

At 230 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 30 miles southeast of Fort Stockton, moving east at 20
mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

These storms will remain over mainly rural areas of east central
Pecos and north central Terrell Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3046 10270 3077 10252 3082 10210 3039 10215
TIME...MOT...LOC 1930Z 262DEG 19KT 3064 10246

24
Special weather statement, Jun 10, 3:29 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
329 PM CDT SUN JUN 10 2018

TXZ075-082-102115-
Pecos TX-Terrell TX-
329 PM CDT SUN JUN 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PECOS AND NORTH
CENTRAL TERRELL COUNTIES UNTIL 415 PM CDT...

At 329 PM CDT, Doppler radar was tracking a strong thunderstorm 21
miles north of Sanderson, moving east at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Pecos
and north central Terrell Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3029 10257 3051 10241 3055 10204 3029 10215
TIME...MOT...LOC 2029Z 260DEG 10KT 3044 10231

24

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:10 PM CDTAreal Flood AdvisoryMAFBrewster, Jeff Davis, Pecos, Reeves3 hr
Jun 9, 7:10 PM CDTSevere Thunderstorm WarningMAFReeves65 min
Jun 9, 7:56 PM CDTAreal Flood AdvisoryMAFAndrews, Winkler3 hr
Jun 9, 8:01 PM CDTAreal Flood AdvisoryMAFCulberson3 hr
Jun 9, 9:35 PM CDTSpecial Weather StatementMAFLoving55 min
Jun 9, 9:54 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves66 min
Jun 9, 9:58 PM CDTSpecial Weather StatementMAF62 min
Jun 9, 10:18 PM CDTAreal Flood AdvisoryMAFLoving, Reeves3 hr
Jun 10, 1:45 PM CDTSpecial Weather StatementMAFPecos45 min
Jun 10, 2:31 PM CDTSpecial Weather StatementMAFPecos44 min
Jun 10, 3:29 PM CDTSpecial Weather StatementMAFTerrell46 min
Jun 10, 4:46 PM CDTAreal Flood AdvisoryMAFTerrell3 hr
Jun 10, 4:58 PM CDTSevere Thunderstorm WarningMAFTerrell13 min
Jun 10, 6:08 PM CDTSpecial Weather StatementMAFTerrell67 min
Jun 10, 6:35 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Mitchell40 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.